Texas, 2012

Damaging Wind in Texas, September 12, 2012

September 12, 2012 · NWS MAF · 1 event in 1 county or zone

An upper level trough was located over the Southwest United States. A cold front was approaching from the Texas panhandle with a surface trough present across Southeast New Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level trough was located over the Southwest United States. A cold front was approaching from the Texas panhandle with a surface trough present across Southeast New Mexico. An upper level disturbance associated with the upper level trough moved over the area and interacted with the cold front to produce thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 12, 5:57 PM CST, 4 hours 38 minutes earlier.

Area forecast discussion, Sep 12, 5:57 PM CST, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
657 PM CDT WED SEP 12 2012

.DISCUSSION...

PLEASE SEE THE 13/00Z FORECAST DISCUSSION BELOW.

&&

.AVIATION...

COMPLEX FCST THIS EVENING. STATIONARY FRONT BANKED UP AGAINST THE
SANGRE DE CRISTOS WEST OF KLVS...TO N OF KROW...TO KAMA...WILL BEGIN
TO SURGE S LATE THIS EVENING AS A SERIES OF UPPER LEVEL DISTURBANCES
OVER THE FOUR CORNERS TRANSLATES EAST OVER THE SOUTHERN HIGH PLAINS.
SCATTERED TSRA THIS EVENING OVER MUCH OF THE REGION WILL DIMINISH
SOME WITH LOSS OF DAYTIME HEATING...BUT WILL PICK BACK UP A BIT
BEFORE SUNRISE ALONG AND A BIT BEHIND THE COLD FRONT. FRONT SHOULD
PASS THROUGH KCNM AROUND 05Z TONIGHT...REACHING THE I-20 CORRIDOR BY
09Z...THEN TO THE I-10 CORRIDOR BY 10Z. LOOK FOR DETERIORATING
CIGS A FEW HOURS AFTER FROPA...WITH WIDESPREAD IFR CIGS DEVELOPING
AFT 13/12Z ALONG WITH -RA AND EMBDD TSRA. GAP WINDS AND ASSOCIATED
LL TURBULENCE ARE FORECAST TO DEVELOP ALONG THE GUADALUPE AND
APACHE MOUNTAINS AFTER FROPA AND CONTINUE THROUGH MUCH OF THE DAY.
SURFACE WINDS ELSEWHERE WILL BE GUSTY AND TRENDING NORTHERLY/
NORTHEASTERLY THROUGH 14/00Z.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...HIGH WIND WARNING FROM 6 AM TO 6 PM MDT THURSDAY FOR THE
     FOLLOWING ZONES... GUADALUPE MOUNTAINS.

&&

70
Hazardous weather outlook, Sep 12, 12:39 PM CST, 9 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
139 PM CDT WED SEP 12 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-131845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
139 PM CDT WED SEP 12 2012 /1239 PM MDT WED SEP 12 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS MOST
OF THE AREA TODAY WITH THE MOST FAVORED AREAS BEING SOUTHEAST NEW
MEXICO...THE TRANS PECOS AREA AND THE PERMIAN BASIN. LOCALLY HEAVY
RAIN AND GUSTY WINDS WILL BE POSSIBLE WITH THE STORMS THAT
DEVELOP. RAIN AND THUNDERSTORM CHANCES WILL INCREASE OVER THE
NORTHERN PERMIAN BASIN AND SOUTHEAST NEW MEXICO TONIGHT AS A
RESULT OF A COLD FRONT MOVING THROUGH THE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT WILL PUSH THROUGH THE AREA EARLY THURSDAY MORNING
ACCOMPANIED BY GUSTY NORTHERLY WINDS. HIGH WINDS ARE EXPECTED
THROUGH GUADALUPE PASS PROMPTING THE ISSUANCE OF A HIGH WIND
WARNING FOR THIS LOCATION ON THURSDAY. SHOWERS AND THUNDERSTORMS
WILL BE LIKELY FOR MOST OF WEST TEXAS AND SOUTHEAST NEW MEXICO ON
THURSDAY. THE MAIN CONCERN WITH THESE STORMS WILL BE LOCALLY HEAVY
RAIN THAT COULD LEAD TO FLASH FLOODING. BY THURSDAY NIGHT...MOST
OF THE RAIN WILL BE ACROSS THE HIGHER TERRAIN.

.SPOTTER INFORMATION STATEMENT...

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Sep 12, 5:18 PM CST, 5 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
618 PM CDT WED SEP 12 2012

TXZ062-063-069-070-122345-
GLASSCOCK-MIDLAND-REAGAN-UPTON-
618 PM CDT WED SEP 12 2012

...STRONG THUNDERSTORMS ACROSS NORTHERN REAGAN AND SOUTHERN
GLASSCOCK COUNTIES...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO PEA HAIL AND STRONG WINDS UP 50 MPH... DEADLY CLOUD
TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR
THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE
SHELTER NOW.

&&

LAT...LON 3131 10178 3180 10179 3181 10126 3133 10126
TIME...MOT...LOC 2316Z 232DEG 9KT 3156 10150
Special weather statement, Sep 12, 5:56 PM CST, 4 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
656 PM CDT WED SEP 12 2012

TXZ062-063-069-070-130030-
GLASSCOCK-MIDLAND-REAGAN-UPTON-
656 PM CDT WED SEP 12 2012

...STRONG THUNDERSTORMS ACROSS NORTHERN REAGAN AND SOUTHEASTERN
GLASSCOCK COUNTIES...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO SMALL HAIL AND STRONG WINDS... HEAVY RAINFALL AND
DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF
YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3136 10178 3183 10178 3191 10126 3134 10127
TIME...MOT...LOC 2355Z 219DEG 5KT 3151 10163

The radar

The Midland/Odessa radar (KMAF), 97 km away, was scanning. The volume nearest the first event began at 04:33 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gaines

When
September 12, 10:35 PM CST to 10:36 PM CST
Where
Gaines County, Seminole
Measured
48 kt (55 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
32.720, -102.650

A thunderstorm moved over Gaines County and produced a wind gust estimated to be near 55 mph. This wind gust damaged a theator that was being built at a local school in Seminole. One of the support walls for the theator had collapsed. The cost of the damage is a very rough estimate.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406845.